Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Tell me about life on Citalopram please

(39 Posts)
MerlinsBeard Fri 22-May-09 09:53:28

Just been prescribed Citalopram - not had it before. Am i going to feel "out of it" when it kicks in?

Just 20mg for now but most likely upping the dose in a few weeks.

numptysmummy Fri 22-May-09 09:55:20

You'll probally feel a bit fuzzy for a while - it was a wk or two until i got used to it. And i felt queasy in the begining but that passed quite quickly.

MerlinsBeard Fri 22-May-09 10:00:39

fuzzy what way?

Dr warned me about feeling sick but said i might get worse before i got better (hence re appt in 2 weeks to check i am still here i thinkhmm)

Peachy Fri 22-May-09 10:01:45

DH was ill for a week or two but nothing compared to meds he ahd before which almost caused liver failure

life on citalopranm is..... infintely brighter and better than before and like being married to the man I thought I was getting 10 years ago before he got ill

MerlinsBeard Fri 22-May-09 10:07:43

Peachyi didn't think about life on the "other side" so thank you for that x

LovelyRitaMeterMaid Fri 22-May-09 10:13:59

I have been taking citalopram for about 18 months.

Started with 20mg - I find that ADs tend to make me queasy when I start taking them and so I take them just before I go to bed.

I did feel rather fuzzy for a couple of weeks and did when I increased the dose, but it was temporary. I didn't feel suicidal, just a bit "out of it". After the couple of weeks, the out of it feeling went and I just started to feel like me instead.

They have improved the quality of my life immensely - I hope they can help you.

smackapacka Fri 22-May-09 10:28:00

I took it for 2 months at that dose for PND. I found it really helped me. (no trouble coming off it either) Good luck

MerlinsBeard Fri 22-May-09 10:32:03

DH away next week so don't wnt to feel too out of it - might have to delay taking them (only started today) until he gets back.

moodyblue Fri 22-May-09 15:45:30

I started taking them nearly 3 weeks ago. I felt queasy for the first week and since then have not really had any appetite (might be quite a good side effect lol!). I have felt rather strange though - I've still had the physical symptoms of anxiety, churning stomach, grinding teeth and neck and headaches - but I have felt kind of emotionally detached. It's a bit odd - I've had some really awful news this week and although I feel like crying I don't seem to be able to. I'm back at work though this week and seem to be functioning more normally! Hope you have an easy ride with them (I took them a few years ago and can't remember feeling like this)

ilovesprouts Fri 22-May-09 15:49:54

ive been on them for a while now at first i was dizzy but im ok whith them now

Thefearlessfreak Fri 22-May-09 15:58:55

I don't think I had any negative effects going on them & they were extremely helpful & I felt the effects very quickly. def didn't feel out of it.
I did find I had some horrid side effects coming off them but if you do it reeeeaaaaaallllllyyyyyyyyyyy gradually you'll be ok.

That said - they are worth it if you need them. Good luck!

Peachy Fri 22-May-09 16:54:39

Oh MoM I should ahve said Dh thinks its like that and calls them his magic pills too

Sorry, self centred today

It's the only pill Dh ahs remained on- I was terrified once the nasty job he didn't like was gone he would insist on coming off but he's happy with these, and has settled well on 20mg I thin which if you consider how seriously ill he was is pretty small a dose

Hope they work as well for you MoM

MerlinsBeard Fri 22-May-09 20:45:51

Have felt very very nauseous today which will not work well with looking after 3DCs alone !!
Am keen to get them in my system and working but don't want to feel like i have a wooly head Don't know what top do for the best now. (best for the DCs who, obviously have to come first)

whiskersonkittens Fri 22-May-09 21:33:37

I was very tired for the first week on 20mg and also queasy and a bit 'spaced out' but within a week that had all gone. I did not start to feel noticably better for another week or so but I did stop 'feeling' anything if that makes sense!

I am now on 40 mg which work sometimes and other times not depending on what sh*t is going on 'outside' as it were.

I have had counselling in the past and working through the strategies is now helping me sort through things - for me the two go together because otherwise the pills cannot work as effectively.

Hope you feel better soon

MerlinsBeard Tue 26-May-09 12:13:53

well i started them on friday and have felt v sick ever since and feel a bit odd today, kind of light headed in a way (can't really explain) and a bit fuzzy round the edges.

Louise76 Tue 26-May-09 13:34:37

I'm on 20mg and have been for 2 months. I had a few mild side effects at first - dry mouth, nausea - but they went away and I was able to feel normal for the first time since dd was born 17 months ago.

Got rid of my anxiety, panic attacks and feeling on the verge of tears constantly so citalopram has been a godsend for me! I really didn't want to take antidepressants but I am SO glad I did as the difference in me is incredible!

Good luck and persevere for a couple of weeks because they do take a couple of weeks to start working.

bundle Tue 26-May-09 13:36:45

I took citalopram a couple of years ago when I suffered from depression (triggered by a few events, but a few months after my dad's death) - I started on 10mg and increased to 20mg.

I had a few symptoms of increased anxiety to start with but tolerated it pretty well after that. I stayed on it for 9 mths and came off slowly. I have had no recurrence [touch wood]

PMSLBrokeMN Tue 26-May-09 13:50:08

If it helps, DH takes his just before bed, so he gets a good nights sleep and the worst of any side effects have gone by the time he wakes up. Apart from that, he's not been too bad on it - way way better than paroxetine which almost pushed him over the edge, and I'm convinced that's why he suddenly had gall bladder probs!

MerlinsBeard Tue 26-May-09 18:13:38

I wake enough in the night for a variety of reasons and don't tend to deal with nausea all that well at night.

Also i did wonder if waking up feeling all fuzzy would make me think i had had some kind of episodeblush

A handy side effect though is that my appetite has decreasedgrin

MerlinsBeard Tue 26-May-09 18:34:43

I wake enough in the night for a variety of reasons and don't tend to deal with nausea all that well at night.

Also i did wonder if waking up feeling all fuzzy would make me think i had had some kind of episodeblush

A handy side effect though is that my appetite has decreasedgrin

whiskersonkittens Tue 26-May-09 21:47:51

I take mine mid afternoon as I find they make me tired approx 6 hours after taking them - if I am a few hours late I get a head ache, so I think time does make a difference?

The side effects will go soon tho so try and persevere

notgettingmuchdone Tue 26-May-09 22:09:05

I started mine just over a week ago, felt kind of underwater or somehow detached for the first week although that's starting to get better, and had vile headaches and felt knackered for a few days but I think that might have been staying off caffeine and sugar to combat my migraines and palpitations as much as starting ADs. I hated the thought of starting ADs and have been resisting for over a year but after getting to the edge in recent weeks decided to give in. So far is kind of nice to care less about everything smile and am hoping it will get better when they start to work properly in another week or so. My pharmacist recommended taking them at night as they generally make you tired, and said they are best taken with food, and that it's v important to take them at roughly the same time each day (which btw is about a 6 hour window for me and just realised I didn't take them yet tonight...)

Hope you start to feel great soon MoM. smile

MerlinsBeard Tue 26-May-09 22:30:04

best taken with food .... hmmm

MerlinsBeard Tue 26-May-09 22:33:39

although underwater is a great way to describe how it is making me feel.

FourWomenAndAdy Wed 27-May-09 03:18:44

I took it for about 3 months thought it wasn't helping so stopped then crashed a few weeks later. I rate it. I had no side effects, but the most commonly mentioned are grinding teeth and sexual fucntion - delayed orgasm. Yerah right like people who are clinically ndepressed have any interest of feelings of self worth anyway! I think it is good, its an SSRI there are about a dozen inculding prizac. Everyone is different and reacts differently. If you have just started the first 2 weeks will be rough and in common wioth all SSRI there is a tendency for the drug to cause more suicidal thoughts until they bed in and your seratonin levels stabilise. If you are only mildly depressed then CBT/dient/activity.exercise/diet/EPA oils can be just as good and far more sustainable. Good luck.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now